Priapism is the persistent penile erection that is unrelated to sexual stimulation. This is a rare side effect of antipsychotics possibly due to alpha adrenergic antagonism.Recognising this rare side effect is important as delay can cause irreversible damage with half of those affected becoming impotent.
Alpha receptor blockers (Prazosin, tamsulosin, doxazosin),anticoagulants (warfarin, iv heparine) Antihypertensives (nifedipine, labetelol) corticosteroids and tolbutemide are the non psychiatric medications implicated.
Up to 25% of pripism reported is due to antipsychotics. All atypical agents are associated with priapism. Risperidone is more frequently reported.Trazadone is an antidepressant well-known to be associated with this.
Maudlsey dadabase from 180,000 patients, found 13 cases between 2000 and 2010. 6 were taking risperidone, 5 trazadone, 1 paroxetine and 1 clozapine and citolopram. In UK, there were 37 cases of priapism in patients taking risperidone (MHRA data).UK data suggest this to occur more in individuals of African Carribean origin.
Both risperidone and ziprasidone have high affinity for alpha adrenergic receptors and are more likely to be potential agents for priapism. Combination of lithium with risperidone might increase the risk. Delay in reporting and identification can lead to penile ischaemia that could lead to penile amputation.
Treatment? – apply ice, give pain relief, emergency surgical consultation for aspiration of blood from cavernosa and intracavernosal injection of sympathomimetics.
summary of the article:
Priapism associated with risperidone: a case report, literature review and review of the South London and Maudsley hospital patients’ database. Lise Paklet, Anne Mary Abe and Dele Olajide. Therapeutic Advances in Psychopharmacology 2013 3: 3